Ohio, 2010Damaging Winds in Ohio, August 4 to 5, 2010
August 4 to 5, 2010 · NWS CLE · 8 events in 8 counties and zones
As a quasi-stationary frontal boundary approached northern Ohio from the west, a widespread area of convective thunderstorms developed. The severe weather began shortly after noon and lasted well into the evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $121,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a quasi-stationary frontal boundary approached northern Ohio from the west, a widespread area of convective thunderstorms developed. The severe weather began shortly after noon and lasted well into the evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 4, 12:16 PM EST, 17 minutes earlier.
Area forecast discussion, Aug 4, 12:16 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
116 PM EDT WED AUG 4 2010
.SYNOPSIS...
A WARM FRONT LOCATED FROM ILLINOIS INTO INDIANA WILL TRY TO BUILD
TOWARD OHIO TODAY. THIS FRONT WILL EVENTUALLY BEGIN MOVING SOUTH
AS A COLD FRONT LATE TONIGHT AND THURSDAY. HIGH PRESSURE WILL
BEGIN BUILDING INTO THE AREA THURSDAY NIGHT AND LAST INTO THE
WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SHOWERS AND THUNDERSTORMS HAVE MOVED OUT OF THE AREA AND THE
CLOUDS ASSOCIATED WITH THEM ARE DECREASING QUICKLY. UPDATED TO
TAKE THIS INTO ACCOUNT AND ADD PATCHY DENSE FOG THROUGH 13Z.
PREVIOUS DISCUSSION...A SMALL COMPLEX OF THUNDERSTORMS BRUSHING
THE SOUTHERN PORTION OF THE FORECAST AREA THROUGH 12Z...WILL HAVE
AN EARLY MENTION OF SHOWERS AND THUNDERSTORMS. PLENTY OF CLOUDS
FOR THE START OF THE DAY AND THEN THEY WILL BREAK OUT WITH A FAIR
AMOUNT OF SUN. THE QUESTION IS WHEN AND WHERE WILL THE NEXT
CONVECTION START. A CAP WILL BE OVER THE AREA EARLY THIS
AFTERNOON...12C AT 700 MB. THE CAP WILL WEAKEN AS THE AFTERNOON
GOES ON. THE COMPLEX ENTERING IL AT 07Z MAY BE THE CATALYST FOR
THE ACTIVITY THIS AFTERNOON. WITH QUESTIONS ABOUT TIMING WILL JUST
GO WITH CHANCE WORDING. A LAKE BREEZE WILL DEVELOP ESPECIALLY EAST
OF CLEVELAND AND THE CAP IS WEAKEST THERE...SO A THREAT OF SHOWERS
AND THUNDERSTORMS COULD OCCUR ANYTIME IN THE AFTERNOON. WENT CLOSE
TO GUIDANCE FOR THE HIGHS...THEY LOOK REASONABLE.
WITH THE CLOUD COVER THE THREAT OF PATCHY DENSE FOG SEEMS
MINIMAL...WILL NOT MENTION IT IN THE GRIDS/ZONES.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
A BOUNDARY WILL BE AROUND THE FORECAST AREA TONIGHT AND SHOULD BE
A FOCUS FOR SHOWERS AND THUNDERSTORMS. BECAUSE OF THAT WILL GO
WITH SCATTERED SHOWERS AND THUNDERSTORMS. SPC ONLY HAS A FEW
COUNTIES IN THE SLIGHT RISK. THIS COULD BE CONSERVATIVE AND WILL
MENTION STRONG TO APPROACHING SEVERE OVER THE SOUTHERN TWO THIRDS
OF THE FORECAST AREA. THE FRONT WILL SAG SOUTH DURING THE DAY
THURSDAY. SOME QUESTION TO THE TIMING...THE GFS AND 00Z ECMWF TRY
TO DRY THINGS OUT QUICKLY...WHILE THE NAM IS SLOW. BECAUSE OF
THAT WILL NOT PUT IN ANY RESOLUTION AND LEAVE THE THREAT ALL DAY.
HOWEVER...IN THE EXTREME NORTH THE BEST CHANCE SHOULD BE IN THE MORNING.
HIGH PRESSURE WILL BEGIN BUILDING INTO THE REGION THURSDAY NIGHT AND
LAST INTO THE WEEKEND. KEPT CLOSE TO PREVIOUS FORECAST HIGHS AS THEY
SEEMED REASONABLE.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
AS IS OFTEN THE CASE IN THE SUMMER...WHEN A BIG HIGH PRESSURE AREA
BUILDS SOUTH...THE WARM-UP CAN BE SIGNIFICANT ON THE BACK SIDE OF
THE HIGH. THE RIDGE ALOFT IS PROGGED TO BUILD TOWARD THE GREAT LAKES
AND OHIO VALLEY EARLY NEXT WEEK. NOT SURE HOW WARM TO GO. SOME
GUIDANCE HINTS AT A BACKDOOR FRONT EARLY TO MID WEEK WHICH WOULD
SLOW THE HEAT AND KEEP TEMPERATURES CLOSER TO NORMAL. WILL SPLIT THE
DIFFERENCE AND FORECAST MID TO UPPER 80S FOR MONDAY AND TUESDAY FOR
NOW.
I DOUBT THERE WOULD BE ANY WIDESPREAD SHOWERS/STORMS WITH A BACK
DOOR COLD FRONT. THERE IS PROBABLY A BETTER CHANCE WE COULD SEE SOME
RING-OF-FIRE TYPE THUNDERSTORMS TRY TO SNEAK INTO THE AREA FROM THE
NORTHWEST. WILL HAVE A LOW-POP (30 PERCENT) CHANCE FOR NOW.
&&
.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
COMPLEX OF TSTMS NOW MOVING ACROSS THE AREA...WE COULD GET SOME
ADDITIONAL DEVELOPMENT THIS EVENING AND OVERNIGHT. SOME MVFR CIGS
AND VSBYS STILL HANGING AROUND SHOULD EVENTUALLY RISE ENOUGH TO
VFR OR NEAR VFR CONDITIONS AT MOST TAF SITES.
SOME CLOUD COVER AND PRECIPITATION OVER NIGHT AND INTO THURSDAY
MORNING...BUT THE MAJOR FOCUS ON THURSDAY SHOULD BE THE EXTREME
EASTERN THIRD OF OUR FORECAST AREA INTO WESTERN PENNSYLVANIA.
WINDS GENERALLY LIGHT/10 KNOTS OR LESS AND WESTERLY...EXCEPT NEAR
THUNDERSTORMS.
.OUTLOOK...A CHANCE OF SHRA/TSRA THURSDAY EARLY IN THE DAY. VFR
CONDITIONS FRIDAY THROUGH SUNDAY.
&&
.MARINE...
LIGHT SOUTH TO SOUTHWEST GRADIENT WILL GRADUALLY PICK UP AHEAD OF
THE COLD FRONT...AND SHOULD BE ESPECIALLY NOTICEABLE WEDNESDAY
NIGHT. COLD FRONT SHOULD SAG ACROSS LAKE ERIE THURSDAY MORNING
ALTHOUGH WITH A LOT OF TROUGHING ALOFT AND AT THE SURFACE... THE
WIND MAY TRY TO STAY FROM THE SOUTHWEST. THE WIND WILL FRESHEN
ENOUGH THAT THE WIND/WAVES WILL APPROACH SMALL CRAFT CRITERIA...
WITH 3 OR 4 FOOT WAVES POSSIBLE THURSDAY AFTERNOON INTO THURSDAY
NIGHT.
A LARGE AREA OF HIGH PRESSURE SHOULD BUILD SOUTH LATE IN THE WEEK.
FRIDAY MAY HAVE ENOUGH OF A LINGERING WEST TO NORTHWEST WIND TO MAKE
FOR SOME CHOPPINESS. BY THE WEEKEND THE SURFACE HIGH SHOULD MOVE
ACROSS THE LOWER GREAT LAKES AND PLEASANT WEATHER AND LIGHT WINDS
ARE LIKELY.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.
&&
SYNOPSIS...KIELTYKA
NEAR TERM...KIELTYKA
SHORT TERM...KIELTYKA
LONG TERM...KIELTYKA/KOSARIK
AVIATION...BC
MARINE...KOSARIK
Hazardous weather outlook, Aug 4, 4:11 AM EST, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
511 AM EDT WED AUG 4 2010
LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-050915-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
511 AM EDT WED AUG 4 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A THREAT OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
SOME OF THE THUNDERSTORMS COULD APPROACH SEVERE LEVELS AND
LOCALLY HEAVY RAIN IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Aug 4, 10:23 AM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
ISSUED BY NATIONAL WEATHER SERVICE BUFFALO NY
1123 AM EDT WED AUG 4 2010
OHZ003-006>008-017-018-027-036-041700-
LUCAS-WOOD-OTTAWA-SANDUSKY-HANCOCK-SENECA-WYANDOT-MARION-
INCLUDING THE CITIES OF...TOLEDO...BOWLING GREEN...PORT CLINTON...
FREMONT...FINDLAY...TIFFIN...UPPER SANDUSKY...CAREY...MARION
1123 AM EDT WED AUG 4 2010
...LINE OF THUNDERSTORMS ENTERING WESTERN OHIO...
AT 1115 AM A LINE OF GUSTY THUNDERSTORMS WAS CROSSING NORTHERN
INDIANA AND SOUTHERN MICHIGAN FROM WEST TO EAST. THIS LINE OF
STORMS IS EXPECTED TO ENTER INTO WESTERN OHIO...INCLUDING THE
CITIES OF TOLEDO...BOWLING GREEN AND FINDLAY BETWEEN 1215 PM AND
100 PM. AS THIS LINE OF ACTIVITY HOLDS TOGETHER IT WILL CROSS INTO
GIBSONBURG...TIFFIN AND UPPER SANDUSKY.
CURRENTLY WITHIN THIS LINE OF STORMS ARE CLOUD TO GROUND
LIGHTNING STRIKES...WIND GUSTS OF 40 MPH OR GREATER...AND A QUICK
BURST OF HEAVY RAINFALL THAT WILL REDUCE VISIBILITIES TO A MILE OR
LESS AT TIMES. THIS ACTIVITY IS EXPECTED TO BE STRONGEST TOWARDS
THE SOUTH...INCLUDING FINDLAY AND UPPER SANDUSKY.
EXPECT A HALF HOUR OF DOWNPOURS BEFORE THUNDERSTORMS LET UP TO
LIGHTER SHOWERS. MOTORISTS SHOULD ALSO BE AWARE OF ANY PONDING OF
WATER IN LOW LYING AREAS OR POOR DRAINAGE LOCATIONS.
Thunderstorm Wind, Marion
- When
- August 4, 12:33 PM EST
- Where
- Marion County, Waldo
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.470, -83.080
Two barns collapsed due to thunderstorm winds.
Thunderstorm Wind, Morrow
- When
- August 4, 12:55 PM EST
- Where
- Morrow County, 5 mi WSW of Marengo
- Measured
- 57 kt (66 mph) measured gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 40.372, -82.908
A 66 mph thunderstorm wind gust was measured. Several four inch diameter tree limbs were downed by the thunderstorm winds.
Thunderstorm Wind, Knox
- When
- August 4, 1:10 PM EST
- Where
- Knox County, Centerburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 40.300, -82.700
Thunderstorm winds downed two large trees.
Thunderstorm Wind, Stark
- When
- August 4, 2:00 PM EST
- Where
- Stark County, 5 mi ESE of Navarre
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 40.692, -81.432
Thunderstorm winds downed numerous large trees in a camping area near Haut and Sherman Church roads. No injuries were reported at the camping area.
Thunderstorm Wind, Hancock
- When
- August 4, 8:54 PM EST
- Where
- Hancock County, Findlay
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.030, -83.650
An automated sensor at the Findlay Airport measured a thunderstorm wind gust of 61 mph.
Thunderstorm Wind, Seneca
- When
- August 4, 9:25 PM EST
- Where
- Seneca County, New Riegel
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Public
- Coordinates
- 41.050, -83.320
Thunderstorm winds downed to large tree limbs and an out building was blown down.
Thunderstorm Wind, Crawford
- When
- August 4, 9:55 PM EST
- Where
- Crawford County, Bucyrus
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 40.800, -82.980
Thunderstorm winds downed a large Sycamore tree.
Thunderstorm Wind, Huron
- When
- August 4, 10:00 PM EST to August 5, 10:00 PM EST
- Where
- Huron County, Norwalk
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 41.230, -82.620
Thunderstorm winds downed two trees.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, August 4, 20102 deaths · 4 injured · $295,000 · 1.75 in hail · 39 events
- Damaging Winds in West Virginia, August 4, 20101 death · 1 injured · $368,000 · 50 kt wind · 28 events
- Excessive Heat in Tennessee, August 4, 201025 injured · $100,000 · 22 events
- Damaging Winds in Ohio, August 4, 20101 death · 60 kt wind · 3 events
- Flash Flooding in Iowa, August 4, 2010$1.2 million · 8 events
- Flash Flood and Flood in New York, August 4, 2010$750,000 · 2 events
- Hail and Damaging Winds in Ohio, August 4, 2010$402,000 · 1 in hail · 12 events
- Damaging Winds in Pennsylvania, August 4, 2010$345,000 · 55 kt wind · 9 events
- Damaging Winds and Lightning Strike in Mississippi, August 4, 2010$185,000 · 50 kt wind · 20 events
- Damaging Winds in West Virginia, August 4, 2010$310,000 · 60 kt wind · 5 events
- Damaging Winds and Lightning Strike in Virginia, August 4, 20101 injured · $40,000 · 55 kt wind · 37 events
- Flooding in Iowa, August 4 to 7, 2010$250,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242548, 242560, 242547, 242549, 242551, 242558, 242556, 242553.